Revista Matemática Iberoamericana

A geometry on the space of probabilities II. Projective spaces and exponential families

Henryk Gzyl and Lázaro Recht

Full-text: Open access

Abstract

In this note we continue a theme taken up in part I, see [Gzyl and Recht: The geometry on the class of probabilities I: The finite dimensional case. Rev. Mat. Iberoamericana 22 (2006), 545-558.], namely to provide a geometric interpretation of exponential families as end points of geodesics of a non-metric connection in a function space. For that we characterize the space of probability densities as a projective space in the class of strictly positive functions, and these will be regarded as a homogeneous reductive space in the class of all bounded complex valued functions. We shall develop everything in a generic $\mathcal{C}^*$-algebra setting, but shall have the function space model in mind.

Article information

Source
Rev. Mat. Iberoamericana, Volume 22, Number 3 (2006), 833-849.

Dates
First available in Project Euclid: 22 January 2007

Permanent link to this document
https://projecteuclid.org/euclid.rmi/1169480032

Mathematical Reviews number (MathSciNet)
MR2320403

Zentralblatt MATH identifier
1122.46039

Subjects
Primary: 46L05: General theory of $C^*$-algebras 53C05: Connections, general theory 53C56: Other complex differential geometry [See also 32Cxx] 60B99: None of the above, but in this section 60E05: Distributions: general theory
Secondary: 53C30: Homogeneous manifolds [See also 14M15, 14M17, 32M10, 57T15] 32M99: None of the above, but in this section 62A25 94A17: Measures of information, entropy

Keywords
$C^*$-algebra reductive homogeneous space lifting of geodesics exponential families maximum entropy method

Citation

Gzyl, Henryk; Recht, Lázaro. A geometry on the space of probabilities II. Projective spaces and exponential families. Rev. Mat. Iberoamericana 22 (2006), no. 3, 833--849. https://projecteuclid.org/euclid.rmi/1169480032


Export citation

References

  • Amari, S.: Differential geometry of curved exponential families. Curvature and information loss. Ann. Statist. 10 (1982), no. 2, 357-385.
  • Amari, S. and Nagaoka, H.: Methods of information geometry. Translations of Mathematical Monographs 191. American Mathematical Society, Providence, RI, 2000; Oxford University Press, Oxford, 2000.
  • Barndorff-Nielsen, O.: Information and exponential families in statistical theory. Wiley Series in Probability and Mathematical Statistics. Wiley, Chichester, 1978.
  • Corach, G.; Porta, H. and Recht, H.: The geometry of the space of selfadjoint invertible elements in a $C^*$-algebra. Integral Equations Operator Theory 16 (1993), no. 3, 335-359.
  • Efron, B.: The geometry of exponential families. Ann. Statist. 6 (1975), no. 2, 362-376.
  • Escher, F.: On the probability function in the collective theory of risk. Scandinavisk Aktuarietidskrift 15 (1932), 175-195.
  • Gibilisco, P. and Isola, T.: Connections on statistical manifolds of density operators by geometry of non-commutative $L_p$ spaces. Infin. Dimens. Anal. Quantum Probab. Relat. Top. 2 (1999), no. 1, 169-178.
  • Gzyl, H. and Recht, L.: The geometry on the class of probabilities I: The finite dimensional case. Rev. Mat. Iberoamericana 22 (2006), 545-558.
  • Grasselli,. M. R. and Streater, R. F.: On the uniqueness of the Chenstov metric in quantum information theory. Infin. Dimens. Anal. Quantum Probab. Relat. Top. 4 (2001), no. 2, 173-182.
  • Jaynes, E.: Information Theory and Statistical Physics. Phys. Rev. 106 (1957), 620-630.
  • Kobayashi, S. and Nomizu, K.: Foundations of Differential Geometry, vol. II. Interscience Tracts in Pure and Applied Mathematics 15, vol. II. Interscience Publishers John Wiley & Sons, New York-London-Sydney, 1969.
  • Kullback, S.: Information Theory and Statistics. Dover Pubs. New York, 1968.
  • Kullback, S., Keegel, J. and Kullback, J.: Topics in Statistical Information Theory. Lecture Notes in Statistics 42. Springer-Verlag, Berlin, 1987.
  • Pedersen, G.: $C^*$-Algebras and their Automorphism Groups. London Mathematical Society Monographs 14. Academic Press, London-New York, 1979.
  • Porta, H. and Recht, L.: Conditional expectations and operator decompositions. Ann. Global Anal. Geom. 12 (1994), no. 4, 335-339.
  • Porta, H. and Recht, L.: Exponential sets and their geometric motions. J. Geom. Anal. 6 (1996), no. 2, 277-285.
  • Pistone, G. and Rogantin, M. P.: The exponential statistical manifold: mean parameters, orthogonality and space transformations. Bernoulli 5 (1999), no. 4, 721-760.
  • Pistone, G. and Sempi, C.: An infinite dimensional geometric structure on the space of all probability measures equivalent to a given one. Ann. Statist. 23 (1995), no. 5, 1543-1561.
  • Vajda, I.: Theory of statistical inference and information. Kluwer Acad. Pubs., Dordrecht, 1989.